Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 17, 2021Mitchell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 17, 2021, 5:47 PM CDT for Mitchell County, Texas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 5:47 PM CDT (22:47 UTC)
Expired
May 17, 2021, 6:00 PM CDT
In force
13 min
Issued by
NWS Midland/Odessa, TX

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 120 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS84 KMAF 172247
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Mon May 17 2021
 
TXZ053-172300-
Mitchell TX-
547 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY
UNTIL 600 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loraine, or 7 miles west of Roscoe, moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loraine.

This includes Interstate 20 between mile markers 226 and 228.
 
A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.

LAT...LON 3239 10069 3248 10076 3252 10066 3239 10066
TIME...MOT...LOC 2247Z 234DEG 6KT 3244 10066 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 2:04 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 17, 2:04 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
204 PM CDT Mon May 17 2021

.DISCUSSION...
Weak upper ridge over the area this morning giving way to cut off
low approaching from the west.  The low was over AZ at 12z and will
be moving into NM this evening and lift to the CO/NM border by
Tuesday morning.  This low will slowly wobble east Tuesday opening
up into a trough as it moves over the Panhandle Wednesday.  As this
happens the next upper low will move over WA and start working down
the West Coast reaching CA Thursday as high pressure returns to W TX
and SE NM.  This low will wobble across the Great Basin Thursday
through Saturday before weakening and getting pulled NE.

Temperatures will be a few degrees cooler Tuesday in the 80s with
some 90s closer to the Rio Grande as a weak front sags into the area
Tuesday.  Readings will warm back to near normal Wednesday and
Thursday then decrease slowly through the weekend.

Looking at the potential for severe wx this afternoon and tonight.
SWODY1 has a moderate risk for most of the Northern and part of the
Central Permian Basin.  No storms expected across the west.
Dryline expected to set up this afternoon with storms developing on
it.  Have all the ingredients for severe wx... lots of
boundaries...high cape over 3000J... directional and speeds shear...
daytime heating... and steep lapse rates.  Very large hail will be
the main concern with these storms but damaging wind and a few
tornadoes possible.  Also may see locally heavy rain... MAF 12z
sounding had PW over an inch with dewpts into the mid 60s pushing
into the region. More severe wx possible this coming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  82  60  87 /  70  30  10  10
Carlsbad                       55  85  56  89 /  10   0  10   0
Dryden                         66  94  67  89 /  40  10  10  10
Fort Stockton                  61  88  61  89 /  40   0   0  10
Guadalupe Pass                 55  79  57  81 /   0   0   0   0
Hobbs                          53  82  55  85 /  30  10  10  10
Marfa                          48  81  47  85 /  10   0   0   0
Midland Intl Airport           60  85  60  88 /  50  10  10  10
Odessa                         60  85  60  89 /  40  10  10  10
Wink                           58  88  58  91 /  30   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

80/72
Hazardous weather outlook, May 17, 2:08 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Mon May 17 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 PM CDT Mon May 17 2021 /108 PM MDT Mon May 17 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Severe storms are expected this afternoon through tonight. The main
threats will be damaging winds and large to very large hail,
although a tornado or two may also be possible. Heavy rainfall will
be possible with these storms and localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms are expected through Tuesday morning with the
potential for very large hail across the Permian Basin and Lower
Trans Pecos. Localized flooding may be possible, along with a tornado
or two and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 17, 4:32 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT Mon May 17 2021

TXZ051-062-063-172215-
Midland TX-Martin TX-Glasscock TX-
432 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES UNTIL 515 PM
CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Greenwood, Spraberry and Midland Airpark.

This includes Interstate 20 between mile markers 136 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will intensify rapidly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.

LAT...LON 3198 10211 3214 10206 3201 10157 3186 10176
TIME...MOT...LOC 2132Z 285DEG 20KT 3204 10201

87
Special weather statement, May 17, 4:58 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM CDT Mon May 17 2021

TXZ075-082-172245-
Pecos TX-Terrell TX-
458 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND CENTRAL
TERRELL COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Sanderson, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

LAT...LON 3016 10243 3033 10251 3045 10181 3012 10183
TIME...MOT...LOC 2158Z 265DEG 29KT 3027 10235

87
Local storm report, May 17, 5:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
500 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             1 NW STANTON            32.14N 101.80W
05/17/2021  E2.50 INCH       Martin             TX   TRAINED SPOTTER

            SPOTTER REPORT OF 2 1/2 INCH HAIL 1 NW STANTON.

&&

DEVIN.CHEHAK
Local storm report, May 17, 5:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
516 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             8 E LENORAH             32.31N 101.74W
05/17/2021  E2.50 INCH       Martin             TX   TRAINED SPOTTER

&&

DEVIN.CHEHAK
Special weather statement, May 17, 5:19 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT Mon May 17 2021

TXZ045-172245-
Gaines TX-
519 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Seagraves Airport, or 9 miles east of Seagraves, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.

LAT...LON 3283 10233 3289 10249 3295 10249 3296 10221
TIME...MOT...LOC 2218Z 236DEG 22KT 3295 10240

10
Special weather statement, May 17, 5:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT Mon May 17 2021

TXZ053-172300-
Mitchell TX-
547 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL COUNTY
UNTIL 600 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loraine, or 7 miles west of Roscoe, moving northeast at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loraine.

This includes Interstate 20 between mile markers 226 and 228.

A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.

LAT...LON 3239 10069 3248 10076 3252 10066 3239 10066
TIME...MOT...LOC 2247Z 234DEG 6KT 3244 10066

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:01 PM CDTSevere Thunderstorm WarningMAFUpton44 min
May 16, 7:18 PM CDTSpecial Weather StatementMAFGlasscock42 min
May 16, 7:20 PM CDTSpecial Weather StatementMAFHoward40 min
May 16, 7:23 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan52 min
May 16, 7:28 PM CDTSpecial Weather StatementMAFHoward47 min
May 16, 7:29 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 16, 7:37 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell38 min
May 16, 7:46 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
May 16, 8:12 PM CDTSpecial Weather StatementMAFScurry18 min
May 16, 8:13 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry47 min
May 16, 8:15 PM CDTSpecial Weather StatementMAFGlasscock45 min
May 16, 8:31 PM CDTSpecial Weather StatementMAFScurry44 min
May 16, 8:40 PM CDTSevere Thunderstorm WarningMAFBorden, Mitchell, Scurry44 min
May 16, 9:12 PM CDTSpecial Weather StatementMAFMitchell48 min
May 17, 3:11 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell64 min
May 17, 4:04 PM CDTSpecial Weather StatementMAFGlasscock41 min
May 17, 4:11 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland64 min
May 17, 4:14 PM CDTSpecial Weather StatementMAFPecos46 min
May 17, 4:32 PM CDTSpecial Weather StatementMAFMidland43 min
May 17, 4:43 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin, Midland62 min
May 17, 4:58 PM CDTSpecial Weather StatementMAFTerrell47 min
May 17, 5:14 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell61 min
May 17, 5:19 PM CDTSpecial Weather StatementMAFTerry26 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell54 min
May 17, 5:44 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin61 min
May 17, 6:02 PM CDTSevere Thunderstorm WarningMAFMitchell28 min
May 17, 6:08 PM CDTSpecial Weather StatementMAFScurry52 min
May 17, 6:11 PM CDTSevere Thunderstorm WarningMAFTerrell19 min
May 17, 6:12 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell63 min
May 17, 6:16 PM CDTSpecial Weather StatementMAFMartin44 min
May 17, 6:23 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry67 min
May 17, 6:31 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland59 min
May 17, 6:35 PM CDTTornado WarningMAFGlasscock, Howard, Mitchell40 min
May 17, 6:40 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson35 min
May 17, 6:52 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.